Kansas, 2014

Damaging Winds in Kansas, August 18, 2014

August 18, 2014 · NWS GID · 3 events in 1 county or zone

A cluster of thunderstorms produced severe wind gusts during the mid-evening hours on this Monday. Scattered thunderstorms were ongoing over northwestern Kansas earlier in the evening, with a gradual progression eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cluster of thunderstorms produced severe wind gusts during the mid-evening hours on this Monday. Scattered thunderstorms were ongoing over northwestern Kansas earlier in the evening, with a gradual progression eastward. Around 9 p.m. CDT, new thunderstorms developed over Norton County and quickly expanded eastward into Phillips County, forming a narrow east-west oriented line. This line began propagating southeastward and took on the form of a cluster, mainly affecting Rooks and Osborne counties. Winds were measured at 71 MPH at the airport near Stockton and a trained spotter estimated 60-70 MPH winds near Natoma, with numerous downed tree branches. The size of the branches was unknown.

These storms formed between an east-west oriented stationary front across central Kansas and an approaching cold front over Nebraska. The flow aloft was weak and fairly zonal. A shortwave trough was moving across the Northern and Central Plains, with a 45-50 knot speed max at 250 mb. Prior to the thunderstorms moving in, temperatures were in the 80s, with dewpoints in the upper 60s. The surface environment, overlain with very steep mid-level lapse rates of 8-8.5 degrees C/km, resulted in strong instability. MLCAPE was nearly 4000 J/kg. Deep layer shear was more modest (30-35 knots), but sufficient for severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 5:57 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 5:57 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON AUG 18 2014

THE MAIN FORECAST ISSUE WILL BE THE POSSIBILITY OF SOME
THUNDERSTORM ACTIVITY IN THE FAR SOUTHERN CWA OVERNIGHT.

WEST NORTHWEST FLOW ALOFT IS FAIRLY WEAK AND A NEARLY STALLED
BOUNDARY ACROSS THE CWA CONTINUES TO DRIFT SOUTH TODAY. LITTLE IF
ANY DEVELOPMENT SHOULD DEVELOP ALONG THIS BOUNDARY TODAY INTO THIS
EVENING AS A FAIRLY HEALTHY CAP KEEPS THINGS QUIET...DESPITE
MODERATE INSTABILITY IN THE 1500 TO 2000 J/KG RANGE FOR CONVECTIVE
AVAILABLE POTENTIAL ENERGY. SOME SMALL POP-UPS ARE SHOWING UP JUST
NORTH OF THE CWA...BUT THERE SHOULD BE ENOUGH OF A CAP TO TAMP
MUCH FURTHER DEVELOPMENT IN THE NORTH.

LATER ON TONIGHT...A HEALTHY 40 TO 45 KT JET WILL DEVELOP OVER
KANSAS AND WILL CURVE EAST...MOSTLY LIKELY OVER NORTH CENTRAL
KANSAS. THIS WILL SET THE STAGE FOR SOME POTENTIAL LOW-LEVEL
CONVERGENCE ACROSS OUR SOUTHERN CWA IN NORTH CENTRAL KANSAS AND
FAR SOUTHERN NEBRASKA NEAR THE AFOREMENTIONED SURFACE BOUNDARY.
THIS COULD BE JUST ENOUGH SUPPORT FOR SOME SMALL HAIL AND GUSTY
WIND IN OUR FAR SOUTH AS WELL. THE HRRR IS TRENDING STRONGER WITH
SOME DEVELOPMENT OVER THE HIGH PLAINS THIS AFTERNOON...SUPPORTED
BY ANOTHER LOW-AMPLITUDE SHORTWAVE TROUGH. THIS COULD BE ENHANCED
BY THE DEVELOPING LOW-LEVEL JET IN KANSAS AS THIS POTENTIAL
CONVECTION HEADS SOUTH. THE NAM HAS BEEN ADVERTISING SOME ACTIVITY
IN THIS VICINITY FOR THE PAST COUPLE OF DAYS. THE PRUDENT ACTION
WOULD BE TO PUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BACK
INTO THE FORECAST IN OUR SOUTH. OUR CHANCES OF RAIN ARE LARGELY
DEPENDENT ON INITIAL CONVECTION IN THE HIGH PLAINS WITHIN THE
STRONGLY UNSTABLE...YET STILL CAPPED ENVIRONMENT TO THE WEST AS
THE AFOREMENTIONED TROUGH ENTERS THE CENTRAL PLAINS. THE SREF
SOLUTIONS ARE ALSO COMING IN WITH STRONGER SIGNALS TOWARD
CONVECTION IN OUR SOUTH AS WELL.

FOR TUESDAY...KEEPING IT QUIET WITH THE THINKING THAT THERE
SHOULD BE ENOUGH OF A CAP FROM PRECLUDING DEVELOPMENT UNTIL THE
EVENING HOURS. HIGH PLAINS CONVECTION COULD DEVELOP DURING THE
DAY...BUT SHOULD HOLD OFF MAKING IT HERE UNTIL EVENING...WHEN A
LOW-LEVEL JET AXIS DEVELOPS JUST TO THE WEST OF THE CWA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON AUG 18 2014

GUIDANCE SUGGESTS UPPER TROPOSPHERIC RIDGING WILL EXIST OVER THE
CENTRAL CONUS TO START THE LONG TERM FORECAST PERIOD. THE RIDGE
AXIS IS EXPECTED TO SHIFT EAST SOMEWHAT BY THURSDAY OR FRIDAY
HOWEVER...ALLOWING FOR MORE OF A SOUTHWESTERLY UPPER TROPOSPHERIC
FLOW OVER OUR AREA LATE THIS WEEK INTO EARLY NEXT WEEK.

THE AXIS OF A 35-40KT LOWER TROPOSPHERIC JET STREAK...JUST ABOVE
THE BOUNDARY LAYER...IS EXPECTED DEVELOP FROM WESTERN KANSAS INTO
SOUTH CENTRAL NEBRASKA TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
THERMAL ADVECTION ALONG THIS AXIS APPEARS AS THOUGH IT WILL BE
SUFFICIENT FOR PRECIPITATION PRODUCTION ACROSS NORTHEASTERN
PORTIONS OF OUR CWA...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE
NAM...OPERATIONAL GFS AND EC. WENT AHEAD WITH 20-30% POPS ACROSS
OUR NORTHEAST TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS A
RESULT.

ON OVERALL LACK IN OMEGA SHOULD THEN PROVIDE DRY CONDITIONS TO
OUR AREA THROUGH MUCH OF THE DAY WEDNESDAY. BY LATE WEDNESDAY
AFTERNOON HOWEVER...THE NAM AND OPERATIONAL GFS BOTH SUGGEST
CONVECTION WILL INITIATE OVER THE CENTRAL HIGH PLAINS...AND THEN
MOVE EAST INTO OUR AREA WEDNESDAY EVENING AND OVERNIGHT. GIVEN
THIS...WENT AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA
WEDNESDAY EVENING AND NIGHT.

ALTHOUGH OMEGA IS EXPECTED TO REMAIN WEAK THROUGH THE DAY
THURSDAY AS WELL...FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE
CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST A NEARLY DRY
ADIABATIC TEMPERATURE PROFILE WILL BE REALIZED FROM THE SURFACE TO
JUST ABOVE 700MB ACROSS MUCH OF THE CWA...THUS ALLOWING CONVECTIVE
TEMPERATURE READINGS TO BE REACH AND PROVIDING FOR ISOLATED
THUNDERSTORM DEVELOPMENT. THIS IS A SOLUTION ALSO SUPPORTED BY QPF
FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. GIVEN ALL
THIS...WENT AHEAD WITH ~20% POPS ACROSS MUCH OF THE CWA THURSDAY
AFTERNOON AND EVENING.

HEADING INTO THURSDAY NIGHT AND BEYOND...GUIDANCE SUGGESTS
MULTIPLE UPPER TROPOSPHERIC PERTURBATIONS COULD MOVE OVER THE
CENTRAL PLAINS AS THE SOUTHWESTERLY UPPER TROPOSPHERIC FLOW
INTENSIFIES. ALLBLEND RESPONDED BY PROVIDING 20-50% POPS TO MANY
AREAS ACROSS THE CWA THURSDAY NIGHT THROUGH MONDAY...AND THESE
POPS WERE LEFT UNCHANGED FOR THE MOST PART.

FORECAST PROXIMITY SOUNDINGS FROM THE NORTHEASTERN CWA...PER THE
NAM AND OPERATIONAL GFS...SUGGEST STORM-ACCESSIBLE POTENTIAL
ENERGY WILL NOT EXCEED 200-300J/KG TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING AND THUS...WILL HOLD OFF FROM ANY MENTION OF
SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
CONVECTION ALONG THE CENTRAL HIGH PLAINS WEDNESDAY AFTERNOON AND
EVENING WILL LIKELY HAVE THE CAPABILITY TO BE STRONG...BUT THERE
IS CONSIDERABLE UNCERTAINTY AS TO HOW LONG THIS CONVECTION WILL BE
ABLE TO MAINTAIN ITS INTENSITY AS IT MOVES EAST INTO OUR AREA.
GIVEN THIS UNCERTAINTY...WILL HOLD OFF FROM ANY MENTION OF SEVERE
WEATHER ACROSS OUR AREA WEDNESDAY EVENING AND LET FUTURE SHIFTS
REEVALUATE. BEYOND WEDNESDAY EVENING...AT THIS TIME THERE ARE NO
OVERWHELMING SIGNALS OF A SIGNIFICANT SEVERE WEATHER OUTBREAK.
ALTHOUGH A FEW HIT AND MISS STRONG TO SEVERE STORMS PROBABLY
CANNOT BE RULED OUT...DUE TO THE UNCERTAINTY WILL LEAVE OUT ANY
MENTION OF SEVERE WEATHER WEDNESDAY NIGHT AND BEYOND.

LITTLE CHANGE IN THE LOWER TROPOSPHERIC AIR MASS SHOULD PROMOTE
SIMILAR TEMPERATURE READINGS FROM DAY TO DAY WEDNESDAY THROUGH
SATURDAY...WITH AFTERNOON HIGHS IN THE UPPER 80S AND 90S AND
OVERNIGHT LOWS IN THE 60S AND LOWER 70S EXPECTED FOR THE MOST
PART. BEYOND SATURDAY...GUIDANCE DOES SUGGEST A LOWER TROPOSPHERIC
BAROCLINIC ZONE WILL MOVE ACROSS THE AREA...THUS ALLOWING A COOLER
LOWER TROPOSPHERIC AIR MASS INTO THE REGION. AFTERNOON HIGHS IN
THE UPPER 70S TO MID 80S AND LOWS GENERALLY IN THE 60S ARE
CURRENTLY EXPECTED TO FINISH THE LONG TERM FORECAST PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 652 PM CDT MON AUG 18 2014

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF VALID
PERIOD. THUNDERSTORMS TO THE WEST THIS EVENING ARE EXPECTED TO
REMAIN WEST OF BOTH KEAR AND KGRI. THE WIND WILL BE LIGHT AND
VARIABLE THROUGH TUESDAY MORNING...POSSIBLY BECOMING MORE
PREDOMINATELY OUT OF THE SOUTHEAST BY TOMORROW AFTERNOON...BUT
WILL REMAIN LIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...BRYANT
AVIATION...WESELY
Hazardous weather outlook, Aug 18, 8:42 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT MON AUG 18 2014

KSZ005>007-017>019-NEZ082>087-200245-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
942 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A BEAVER
CITY...NELSON...HEBRON LINE.

.DAY ONE...TONIGHT.

STRONG STORMS...WITH HAIL TO THE SIZE OF NICKELS AND GUSTY WINDS
OF UP TO 55 MPH...WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR
THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE
OUTLOOK AREA.

HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS
NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-200245-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
942 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA NORTH OF A BEAVER CITY...NELSON...HEBRON LINE.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR
THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE
OUTLOOK AREA.

HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS
NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 18, 8:19 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT MON AUG 18 2014

KSZ005-190245-
PHILLIPS KS-
919 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 945 PM CDT...

AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRAIRIE VIEW...OR 13 MILES WEST OF PHILLIPSBURG...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PRAIRIE VIEW...GLADE AND SPEED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3988 9963 3984 9921 3958 9930 3965 9963
TIME...MOT...LOC 0218Z 285DEG 13KT 3978 9958

WESELY
Special weather statement, Aug 18, 8:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT MON AUG 18 2014

KSZ005-190315-
PHILLIPS KS-
945 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1015 PM CDT...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...OR 10 MILES WEST OF PHILLIPSBURG...MOVING SOUTHEAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...GLADE AND SPEED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9963 3981 9963 3975 9936 3971 9924
      3957 9927
TIME...MOT...LOC 0245Z 304DEG 12KT 3971 9951

WESELY
Special weather statement, Aug 18, 9:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CDT MON AUG 18 2014

KSZ005-006-017-018-190415-
PHILLIPS KS-OSBORNE KS-ROOKS KS-SMITH KS-
1045 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...SOUTHWESTERN
SMITH...ROOKS AND WESTERN OSBORNE COUNTIES UNTIL 1115 PM CDT...

AT 1044 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WOODSTON
TO 9 MILES SOUTH OF LOGAN...AND MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...LOGAN...KENSINGTON...NATOMA...PALCO...AGRA...
KIRWIN...WOODSTON...DAMAR...GAYLORD...ALTON...ZURICH...GLADE...
CODELL...SPEED...HARLAN...CEDAR AND WEBSTER STATE PARK.

LAT...LON 3913 9960 3957 9960 3957 9963 3970 9963
      3971 9935 3977 9908 3975 9877 3913 9870
TIME...MOT...LOC 0344Z 307DEG 27KT 3954 9912 3952 9956

WESELY

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
August 18, 9:45 PM CST
Where
Rooks County, 6.07 mi S of Stockton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.344, -99.302

Measured gust at Rooks County Regional Airport.

Thunderstorm Wind, Rooks

When
August 18, 9:51 PM CST
Where
Rooks County, 6.07 mi S of Stockton
Measured
62 kt (71 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
39.344, -99.302

Measured gust at Rooks County Regional Airport.

Thunderstorm Wind, Rooks

When
August 18, 10:09 PM CST
Where
Rooks County, 12 mi E of Plainville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.230, -99.076

Wind gusts were estimated between 60 and 70 MPH, downing numerous tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542351, 542132, 539459.